Includes Expert Content
side effects of lupron used for prostrate cancer
avatar
nancy4533 posted:
My husband had Lupron injections for 9 months to shrink his prostrate prior to facilitate radioactive seed implants in 2003.
Happily he is cancer free but the side effects of Lupron linger on. His penis and testicles were reduced by 30-40%. He has not recovered his size and is having difficulty maintaining an errection. Is there anything that can be done to reverse this situation? Is taking testostrone to restore the male characteristics lost in this treatment process a threat to causing a recurrence of the cancer? He is 70 years old and has gotten progressively less able to perform sexually since the treatment procedure. He does not have completely dry ejaculations but the quantity is drastically reduced from pre-treatment level.
Reply
 
avatar
An_216410 responded:
Have you received any replies yet? If two months have passed without an answer, is this forum worthwhile?

I'm a 74 year old who's 1 week into external radiation and 2 shots of Lupron. Couldn't maintain an erection for last 3 years and I expect the same for the rest of my life.
 
avatar
Caprice_WebMD_Staff responded:
Just so you all know, I do gather questions for Dr. Moul and send to him. However, he does volunteer his time here and that can be limited and not everyone will receive a response.

This forum has also slowed down in general. I hope that us posting here will bump it up for attention from others. :-)
Treat people as if they were what they ought to be, and you'll help them to become what they are capable of becoming. ~Goethe
 
avatar
DUKE MEDICINE
Judd W Moul, MD responded:
So sorry for the delay. Good-news-bad-news. The LHRH agonist (Lupron is one brand) is critical to the success of prostate cancer treatment for many men and sounds like it was effective along with the brachytherapy in your husband's case. The bad news is the potential for side effects. In this case, he needs a serum free and total testosterone level to determine if the level is still low for his age. Giving back testosterone in the form of shots or rub on gels could raise his T level, but might increase the chance of a cancer recurrence. Discuss this with your doctor. A lot would depend on the PSA level (should be very low) and the digital rectal exam (should have a very flat prostate with no nodules) to allow the possibility of T replacement.

As far as the penis side effects, he could get a prescription for a vacuum erection device (VED) to stretch and exercise his penis to try to restore the length and size. The VED can also be used with other treatments for erectile dysfunction (ED) such as Viagra/Cialis/Levitra; MUSE; Caverject etc. He could see a urologist who specializes in treatments for ED for more details.